Severe acute liver injury associated with lumiracoxib

Journal of Gastroenterology and Hepatology, 04/17/2012

Lumiracoxib can be associated with severe liver injury. The presence of a variety of positive auto–antibodies suggests an altered immune response may be contributory.

Methods

  • To describe in detail 3 cases of severe liver injury in patients taking lumiracoxib who were admitted to the hospital, together with information on a further 6 cases reported to the Australian Therapeutics Goods Administration (TGA), none of whom had pre-existing liver disease or obvious risk factors for liver disease.

Results

  • Liver histology showed severe hepatic necrosis.
  • One patient required liver transplantation and another died.
  • Autoantibodies were detected in all 3 patients.
  • As with the other 6 cases reported to the TGA, all were females who had been taking lumiracoxib 200-400 mg daily, typically for a few months, for osteoarthritis.

Print Article Summary Cat 2 CME Report